Kansas, 2002

Hail and Damaging Winds in Kansas, August 22, 2002

August 22, 2002 · NWS GLD · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 1:26 PM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Aug 22, 1:26 PM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT THU AUG 22 2002

FORECAST CHALLENGES ARE PRECIP CHANCES THROUGH LATE SATURDAY AS WELL
AS CLOUD COVER AND RESULTING TEMPERATURES.

18Z SURFACE MAPS ANALYSIS SHOWED A NEARLY STATIONARY FRONTAL
BOUNDARY EXTENDING ACROSS THE FORECAST AREA FROM NEAR HILL CITY TO
NORTH OF TRIBUNE. A WEAK SURFACE LOW WAS CENTERED OVER CENTRAL
KANSAS WHILE A RIDGE OF HIGH PRESSURE WAS OVER SOUTHERN COLORADO.
IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL
SHORTWAVE NEAR THE FOUR CORNERS REGION MOVING NORTHEAST TOWARD THE
CENTRAL HIGH PLAINS. LAPS DATA ALSO INDICATED A 55KT JET MOVING
NORTHEAST ACROSS THE CWA AT THE PRESENT TIME. IR AND WATER VAPOR
SATELLITE IMAGERY SHOWED A DIGGING UPPER TROUGH OFF THE WEST COAST.

MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO THE SURFACE
FRONTAL BOUNDARY IN OUR NEIGHBORHOOD AS WELL AS WITH UPPER LEVEL
SHORTWAVES MOVING NORTHEAST IN UPPER FLOW. WILL GO WITH ETA AS THE
MODEL OF CHOICE DUE TO ITS PAST PERFORMANCE AS WELL AS WITH GOOD
JOB WITH STRENGTH AND TIMING OF SURFACE AND UPPER LEVEL FEATURES.

FOR TONIGHT FRONTAL BOUNDARY LIES ACROSS OUR EAST AND SOUTH. UPPER
LEVEL SHORTWAVE MOVING NORTHEAST OUT OF SOUTHWEST COLORADO WILL
MOVE ACROSS REGION OVERNIGHT. WITH GOOD AMOUNT OF LOW AND MID LEVEL
MOISTURE COINCIDING WITH FAVORABLE DYNAMICS WILL CARRY CHANCE POPS
FOR THUNDERSTORMS ENTIRE FORECAST AREA. 700 MB TEMPERATURES ARE 1 TO
2 DEGREES COOLER AS WELL. WILL GO CLOSE TO GUIDANCE TEMPS MAINLY ON
THE LOWER 60S.

FOR FRIDAY THE NEXT UPPER LEVEL SHORTWAVE TROUGH LEAVES THE ROCKIES
AND MOVES INTO EASTERN COLORADO AND WESTERN KANSAS LATE FRIDAY
AFTERNOON AND FRIDAY NIGHT. WITH AMPLE LOW AND MID LEVEL MOISTURE
WITH WHICH TO WORK AND ASSOCIATED UPPER DYNAMICS LOOKS LIKE BETTER
CHANCE FOR SCATTERED CONVECTION. WILL CARRY 50 POPS FOR FRIDAY
NIGHT ENTIRE FORECAST AREA. TEMPERATURES WILL NOT CHANGE MUCH WITH
80S FOR HIGH TEMPERATURES FRIDAY AND LOWER 60S FOR FRIDAY NIGHT.

FOR SATURDAY INTO SATURDAY NIGHT WILL CONTINUE PARTLY CLOUDY WITH
CHANCE FOR THUNDERSTORMS AS BOUNDARIES INTERACT WITH ANOTHER WEAK
UPPER LEVEL SHORTWAVE MOVING THROUGH LATE SATURDAY AFTERNOON AND
EVENING. WILL CARRY HIGH TEMPERATURE SATURDAY IN THE 80S AGAIN WITH
LOW TEMPERATURES SATURDAY NIGHT IN THE 60S. WILL CARRY 20 TO 30
POPS ALSO INTO SATURDAY NIGHT.

FOR SUNDAY DRYING TAKES PLACE SOMEWHAT AT LOW AND MIDDLE LEVELS OF
THE ATMOSPHERE AS A WEAK HIGH PRESSURE MOVES ACROSS THE REGION.
WILL CARRY PARTLY CLOUDY SKIES AND HIGH TEMPERATURES IN THE UPPER
80S. AMOUNT OF CLOUDINESS WILL ALSO AFFECT TEMPERATURES SOMEWHAT.

FOR THE DAY 4-7 (MONDAY THROUGH THURSDAY) PERIOD LOOKING AT THE
LAST TWO RUNS OF MRF INDICATE GOOD CONTINUITY WITH MOVING THE UPPER
LOW OVER THE NORTHWEST CONUS TO OUR EAST BY LATE MONDAY. WILL
CONTINUE TREND OF INHERITED EXTENDED FORECAST WITH MOSTLY DRY
BEFORE SLIGHT CHANCES FOR THUNDERSTORMS ON TUESDAY. ANOTHER SYSTEM
WITH LITTLE MORE MOISTURE IS PROGGED TO AFFECT THE CENTRAL HIGH
PLAINS ON WEDNESDAY SO WILL MAINTAIN CHANCE POPS FOR THEN. FOR
THURSDAY WILL CARRY PARTLY SUNNY WITH HIGH TEMPERATURES IN THE 80S
AND LOW TEMPERATURES IN THE 60S.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Aug 22, 2:41 PM MST, 5 hours 24 minutes before
NEZ081-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT THU AUG 22 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#628 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA EFFECTIVE THIS
THURSDAY AFTERNOON AND EVENING FROM 440 PM CDT UNTIL 1000 PM CDT:

IN NEBRASKA...RED WILLOW

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE
AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT
Special weather statement, Aug 22, 8:00 PM MST, 5 minutes before
NEZ081-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT THU AUG 22 2002

THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON FOR
SECTIONS OF SOUTH CENTRAL AND EASTERN NEBRASKA...INCLUDING RED
WILLOW COUNTY...HAS BEEN ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE IN THE AREA LATER TONIGHT
BUT NONE ARE EXPECTED TO BECOME SEVERE.

RJC

The radar

The Goodland radar (KGLD), 59 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 22, 8:05 PM MST
Where
Logan County, 9 mi W of Russell Spgs
Measured
65 kt (75 mph)
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.333

18 inch diameter tree down. Steel windmill blown over.

Thunderstorm Wind, Thomas

When
August 22, 8:45 PM MST
Where
Thomas County, Colby Muni Arpt
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.433, -101.050

Hail, Rawlins

When
August 22, 9:30 PM MST
Where
Rawlins County, Herndon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -100.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313260, 5313259, 5313321.